Alert archive / Pennsylvania / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Binghamton, NY

June 13, 1998Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 13, 1998, 7:08 PM EDT for Bradford County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1998, 7:08 PM EDT (23:08 UTC)
Expired
Jun 13, 1998, 11:10 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Bradford County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 132309
FFWBGM
PAC015-140310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 PM EDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRADFORD COUNTY IN NORTHEASTERN PENNSYLVANIA

* UNTIL 1110 PM EDT

* AT 706 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN OVER CENTRAL BRADFORD COUNTY AND
  IS NEARLY STATIONARY.

* VERY HEAVY RAIN WILL CAUSE STREAMS AND CREEKS TO GO OUT OF THEIR
  BANKS.  WASH OUTS OF CULVERTS WILL CAUSE FLOODING OF ROADWAYS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

LOMBARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:00 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 13, 2:00 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EDT SAT JUN 13 1998

SATELLITE IMAGERY SHOWS CYCLONIC FLOW CONTINUING OVR THE FA WITH LOTS
OF CONVECTION DEVELOPING OVR OH...W NY/PA THIS AFTERNOON. LOCALLY...LI
HAVE DIPPED TO -4 ACROSS THE RGN. SOME BINOVC ARE OCCURRING OVR THE W
HALF OF THE FA. FURTHER E...PCPN IS SLOWLY MOVING E AND OUT OF THE
AREA. ANOTHER BATCH OF SHOWERS IS MOVING NE OUT OF CENTRAL PA AND WILL
AFFECT THE EXTREME W PORTIONS OF THE FA NOW. WILL HAVE TO CONTINUE TO
KEEP AN EYE ON THE CONVECTION TO THE W. LIGHTNING DATA SHOWS THE LINE
OVR W PA HAS BECOME QUITE ACTIVE OVER THE LAST FEW HOURS.

UPPER LVL LOW REMAINS NEARLY STATIONARY DURING THE NEXT 48 HRS AND THEN
EVENTUALLY MOVES BACK W AND BECOMES ABSORBED IN THE LOW MOVING ESE OUT
OF THE CENTRAL GRTLKS. LACK OF CAA ALOFT WILL HELP TO PREVENT PCPN FM
BECOMING OVER ACTIVE AS CYCLONIC FLOW...ABUNDANT MSTR...AND WARM AIR
OVER THE RGN REMAINS IN PLACE.  WILL STILL KEEP A CHC OF SHOWERS AND
TSTMS THROUGH THE PERIOD.

RIVERS AND STREAMS STILL APPEAR TO BE OKAY FOR HANDLING ANY ADDITIONAL
PCPN. WILKES BARRE GAGE IS EXPECTED TO REACH CRITICAL STAGE MONDAY.
WILL NOT BE ISSUING ANY FLOOD WATCHfES AT THIS TIME.

MOS TEMPS LOOK GOOD SO WILL STAY CLOSE TO THEM.

.BGM...NONE.

LOMBARDY

In the hours before

Local storm report, Jun 13, 6:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
639 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    HECTOR                    NY   FLOODING
06/13/98   SCHUYLER                       STATE POLICE REPORTED
                                          SEVERAL ROADS CLOSED DUE
                                          TO FLOODING.

0623 PM    RUSHVILLE                 PA   FLOODING
06/13/98   SUSQUEHANNA                    COOPERATIVE OBSERVER
                                          REPORTED 2.50 INCHES OF
                                          RAIN IN ONE HOUR. SMALL
                                          STREAMS AND ROADS ARE
                                          FLOODED.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:07 PM EDTFlash Flood WarningBGMSusquehanna4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.